Author(s): Siemianowski LA, Rosenheck JP, Whitman CB
Abstract Share this page
Abstract PURPOSE: A case of nalbuphine-induced psychosis, which resolved after the administration of naloxone, is described. SUMMARY: A 25-year-old African-American woman with a history of systemic lupus erythematosus was admitted to the hospital for management of cholecystitis. A laparoscopic cholecystectomy was performed, and the patient received multiple doses of i.v. hydromorphone for postoperative pain management. Four days later, shortly after receiving a dose of i.v. nalbuphine for opioid-induced pruritus, she experienced an acute psychotic event, with symptoms including intense headache, akathisia, altered mental status, and formication (a hallucinatory sensation of insects crawling on the skin). The neuropsychiatric symptoms abated within 5 minutes of two consecutively administered doses of i.v. naloxone. During this event, which lasted 25-30 minutes, there was no evidence of metabolic abnormalities and were no signs of infection. The patient did not have a history of mental illness or substance abuse. The patient did not receive further doses of nalbuphine and did not experience similar events during her hospital stay; she was discharged home 10 days later without further complications. According to the algorithm of Naranjo et al., the case was assigned a score of 6, indicating a probable adverse reaction to nalbuphine. CONCLUSION: A patient developed an acute psychotic reaction that was probably secondary to administration of i.v. nalbuphine for opioid-induced pruritus. Evidence supporting this diagnosis included correlation between the timing of administration of nalbuphine and symptom onset and the marked improvement in mentation following the administration of naloxone.
This article was published in Am J Health Syst Pharm
and referenced in Journal of Clinical Case Reports